ICD Not to Blame for Higher CV Mortality After Shock
From: MedPage Today
Certain inappropriate shocks from an implantable cardioverter defibrillator (ICD) are associated with an increased mortality risk, but it may be the underlying arrhythmia that is more detrimental to patient health, the observational ALTITUDE study found.
The first inappropriate shock for a nonventricular arrhythmia (atrial fibrillation or flutter) was associated with a 61% increased relative risk of death compared with ICD recipients who did not experience a known shock (HR 1.61), according to Brian D. Powell, MD, of the Sanger Heart & Vascular Institute in Charlotte, N.C., and colleagues.
In contrast, mortality risk did not increase in patients whose first shock was associated with "benign" arrhythmias such as sinus tachycardia, supraventricular tachycardia, or lead noise or oversensing (HR 0.97), researchers wrote in the study published in the Journal of the American College of Cardiology.
The increased risk of death associated with atrial fibrillation or atrial flutter is "secondary to the underlying substrate and comorbidities associated with atrial fibrillation," Powell and colleagues suggested.
< Back | Printer Friendly Page